Tornadoes · United States · Alabama · 2003
F0 tornado, Tilden, Alabama, April 7, 2003
This F0 tornado ran 0.5 miles across Dallas County on April 7, 2003, touching down at 1:16 AM CDT and reaching 50 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 7, 2003
- Touchdown
- 1:16 AM CDT (06:16 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Dallas County
- Touchdown point
- 32.080, -87.130
- Lift-off point
- 32.080, -87.130
- Record number
- 127
What the Weather Service recorded
A small tornado left a half mile path in southern Dallas County in the area just north of Tilden. The tornado crossed SR 41, and damage was confined to downed trees.Beg: 32 04.743/87 08.596 End: 32 04.743/87 08.048
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 6, 8:33 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 6, 8:33 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 833 PM CDT SUN APR 06 2003 BUSY EVENING ACROSS THE AREA. LARGE AREA OF SHOWERS/THUNDERSTORMS IS ENTERING THE WESTERN SECTIONS OF THE AREA AT THIS TIME. MUCH OF THE WESTERN SECTIONS UNDER A TORNADO WATCH. LOOKING AT LOCAL RADARS EXPECT WIDESPREAD SHOWERS/THUNDERSTORMS DURING THE OVERNIGHT HOURS. WILL UPDATE ZONES TO RAISE THE POPS ACROSS MGM AREA AND POINTS EAST AND ALSO ADD SOME POSSIBLE SEVERE WORDING. .BHM...NONE.
Hazardous weather outlook, Apr 6, 1:02 PM CDT, 12 hours 14 minutes before
ALZ011>015-017>050-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT SUN APR 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS WEST OF INTERSTATE 65. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA. A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS... AND CONTINUE THROUGH THE NIGHTTIME. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT. THE AIR MASS WILL REMAIN SUFFICIENTLY UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE FORECAST AREA EARLY TUESDAY. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.
In the hours before
Local storm report, Apr 6, 7:45 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM LIVINGSTON AL WIND DAMAGE
04/06/03 SUMTER A FEW TREES DOWN ON
COUNTY ROAD 12 JUST WEST
OF LIVINGSTON. REPORTED
BY SUMTER COUNTY EMA.
0625 PM DUNCANVILLE AL WIND DAMAGE
04/06/03 TUSCALOOSA A FEW TREES DOWN ON HWY
69. REPORTED BY THE FIRE
DEPARTMENT.
0630 PM DUNCANVILLE AL FUNNEL CLOUD
04/06/03 TUSCALOOSA MEDIA REPORTED FUNNEL
CLOUD NEAR DUNCANVILLE.
0637 PM 10 W DUNCANVILLE AL WIND DAMAGE
04/06/03 TUSCALOOSA A FEW TREES DOWN FROM
NEAR DUNCANVILLE TO
BROOKWOOD. REPORTED BY
TUSCALOOSA COUNTY EMA.
0644 PM COALING AL 0.75 IN HAIL
04/06/03 TUSCALOOSA MEDIA REPORTED PENNY SIZE
HAIL AT COALING EXIT ON
INTERSTATE 20/59.
0644 PM COTTONDALE AL WIND DAMAGE
04/06/03 TUSCALOOSA SHINGLES BLOWN OFF ROOF.Special weather statement, Apr 6, 9:45 PM CDT, 3 hours 31 minutes before
ALZ011>015-017-022>025-030>035-039>042-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 945 PM CDT SUN APR 06 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 108... BIBB...BLOUNT...FAYETTE...JEFFERSON...LAMAR... MARION...PICKENS...SHELBY...TUSCALOOSA...WALKER... WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 108 WHICH IS IN EFFECT UNTIL 1 AM .. AUTAUGA...CHILTON...DALLAS...GREENE...HALE... LOWNDES...MARENGO...PERRY...SUMTER...
Local storm report, Apr 7, 1:14 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 AM CDT MON APR 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM ORRVILLE AL FUNNEL CLOUD
04/06/03 DALLAS PUBLIC REPORT.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
6.3 hours before the tornado, 127 km from the path. April 7, 2003.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -71 J/kg
- Surface CAPE
- 1222 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Selma (SEM), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 126 km away, was scanning. The volume nearest the touchdown began at 06:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 7, 2003
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.